Alert archive / Alabama / Tornado Warnings in 2005

Tornado Warning 9, NWS Huntsville, AL

September 25, 2005Lauderdale County, Alabama

NWS Huntsville, AL issued this tornado warning at Sep 25, 2005, 3:15 PM CDT for Lauderdale County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2005, 3:15 PM CDT (20:15 UTC)
Expired
Sep 25, 2005, 3:46 PM CDT
In force
31 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 130 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 25, 11:05 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 252015
TORHUN
ALC077-252100-
/O.NEW.KHUN.TO.W.0009.050925T2015Z-050925T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
315 PM CDT SUN SEP 25 2005

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  LAUDERDALE COUNTY IN NORTHWEST ALABAMA

* UNTIL 400 PM CDT

* AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES
  SOUTHEAST OF FLORENCE...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
  FLORENCE.
  KILLEN.
  LEXINGTON.

THIS STORM SHOWS STRONG ROTATION AND MAY PRODUCE A TORNADO AT ANY
TIME. DO NOT WAIT...GO TO A SAFE PLACE NOW PUT AS MANY WALLS AS
POSSIBLE BETWEEN YOU AND THE STORM.

LAT...LON 3477 8771 3480 8744 3501 8729 3501 8758

$$

27
2 follow-up statements
000 
WWUS54 KHUN 252036 RRA
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
336 PM CDT SUN SEP 25 2005

ALC077-252100-
/O.CON.KHUN.TO.W.0009.000000T0000Z-050925T2100Z/
LAUDERDALE AL-
336 PM CDT SUN SEP 25 2005

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
LAUDERDALE COUNTY...

AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR GREEN HILL...
MOVING NORTHEAST AT 35 MPH.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GREEN HILL.

THIS STORM SHOWS STRONG ROTATION AND MAY PRODUCE A TORNADO AT ANY
TIME. DO NOT WAIT...GO TO A SAFE PLACE NOW PUT AS MANY WALLS AS
POSSIBLE BETWEEN YOU AND THE STORM.

LAT...LON 3477 8771 3480 8744 3501 8729 3501 8758

$$

27
000 
WWUS54 KHUN 252046
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
346 PM CDT SUN SEP 25 2005

ALC077-252056-
/O.CAN.KHUN.TO.W.0009.000000T0000Z-050925T2100Z/
LAUDERDALE AL-
346 PM CDT SUN SEP 25 2005

...THE TORNADO WARNING FOR LAUDERDALE COUNTY HAS BEEN CANCELLED...

AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT PROMPTED THE TORNADO WARNING HAD EXITED
LAUDERDALE COUNTY. THEREFORE...THE TORNADO WARNING HAS BEEN CANCELED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 7 PM CDT.

LAT...LON 3477 8771 3480 8744 3501 8729 3501 8758

$$

27

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Sep 25, 2:09 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Sep 25, 2:09 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
209 PM CDT SUN SEP 25 2005

.MESOSCALE STORM UPDATE...
THREAT FOR MINISUPERCELLS AND ISOLATED TORNADOES WILL CONTINUE THIS
AFTERNOON.  CELLS DEVELOPING IN CENTRAL AL IN AND AROUND THE
BIRMINGHAM METRO AREA WILL MOVE RAPIDLY N INTO NE AL ALONG AND E OF
I-65...POSSIBLY MERGING WITH MAIN SQUALL LINE OF SUPERCELLS. THIS
REMAINS A DANGEROUS SITUATION WITH FAST DEVELOPING TORNADOES AND
FAST MOVING STORMS.

THE THREAT AREA SHOULD BEGIN TO SHIFT INTO NORTHEAST AND NORTH
CENTRAL AL...ESPECIALLY SW OF A KHSV TO K4A9 LINE THROUGH 4 PM.
THIS WOULD BE ALONG A STRONG INSTABILITY GRADIENT.  SURFACE MOISTURE
WILL CONTINUE TO ADVECT N INTO NE AL (NOTE THE 70F DEW POINT AT
KGAD. SURFACE HEATING CONTINUES ACROSS FAR NE AL AS WELL WITH TEMPS
CLIMBING INTO THE LOW TO MID 80S.  0-3KM CAPES HAVE INCREASED TO
50-100 J/KG IN THIS AREA AND SHOULD INCREASE FURTHER.  SHEAR
PROFILES ARE QUITE FAVORABLE FOR TORNADOES PER KHTX 88D AND OKOLONA
WIND PROFILES.  THE SPC MESOANALYSIS INDICATES 1KM SHEAR IS
STRONGEST ALONG THE MS/AL BORDER INTO W TN...BUT CERTAINLY STRONG
ENOUGH TO SUPPORT SUPERCELLS AND TORNADOES ACROSS NE AL AND SOUTHERN
TN AS WELL WITH 25-40KT.
&&

KULA
Hazardous weather outlook, Sep 25, 11:20 AM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1120 AM CDT SUN SEP 25 2005

ALZ001>010-016-TNZ076-096-097-260200-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1120 AM CDT SUN SEP 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

RAINBANDS FROM THE REMAINS OF RITA WILL MOVE NORTHWARD ACROSS
THE TENNESSEE VALLEY TODAY AND TONIGHT. A FEW STRONG STORMS WILL BE
POSSIBLE WITHIN ORGANIZED RAINBANDS. THE MAIN THREATS OF
SEVERE WEATHER WILL BE DAMAGING WINDS...HEAVY RAIN AND A SLIGHT
RISK OF ISOLATED TORNADOES THIS AFTERNOON AND EVENING.

AS THE REMAINS OF RITA MOVE NORTHEAST OVER ARKANSAS TODAY...SURFACE
WINDS WILL INCREASE TO THE 15 TO 25 MPH RANGE WITH GUSTS TO 35 MPH.
ACROSS NORTHEAST ALABAMA AND FRANKLIN COUNTY TN...THE GUSTY WINDS
WILL BE MAINLY CONFINED TO THE HIGHER TERRAIN.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SHOWERS AND THUNDERSTORMS WILL CONTINUE ON MONDAY AS A COLD FRONT
APPROACHES. RAIN CHANCES WILL TAPER OFF MONDAY NIGHT AS THE SYSTEM
MOVES EAST OF THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY THIS AFTERNOON.

24/07

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 3:52 AM CDTWind AdvisoryHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more14 hr
Sep 25, 3:06 PM CDTTornado WarningHUNLawrence39 min
Sep 25, 3:12 PM CDTTornado WarningHUNCullman20 min
Sep 25, 3:19 PM CDTTornado WarningHUNMorgan41 min
Sep 25, 3:41 PM CDTTornado WarningHUNMadison49 min
Sep 25, 3:44 PM CDTTornado WarningHUNLawrence46 min
Sep 25, 4:00 PM CDTTornado WarningHUNLimestone30 min
Sep 25, 4:17 PM CDTTornado WarningHUNCullman28 min
Sep 25, 4:24 PM CDTTornado WarningHUNLauderdale26 min
Sep 25, 4:26 PM CDTTornado WarningHUNLawrence34 min
Sep 25, 4:27 PM CDTTornado WarningHUNLimestone33 min
Sep 25, 4:27 PM CDTTornado WarningHUNLimestone33 min
Sep 25, 4:39 PM CDTTornado WarningHUNMorgan36 min
Sep 25, 4:43 PM CDTTornado WarningHUNCullman47 min
Sep 25, 5:08 PM CDTTornado WarningHUNFranklin52 min
Sep 25, 5:16 PM CDTTornado WarningHUNMorgan29 min
Sep 25, 6:56 PM CDTWind AdvisoryHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more6 hr

Nearby

Tornado Warnings in Alabama, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.